MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; COBRA GRASPER

INTUITIVE SURGICAL, INC ENDOWRIST; COBRA GRASPER
Model Number 471190-04
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that prior to starting a da vinci-assisted cholecystectomy surgical procedure, the cobra grasper instrument had half of the forceps missing.The procedure was completed with no reported injury.The cobra grasper is a multiple-use endoscopic instrument with a grasping tip to be used in conjunction with the da vinci system.The instrument is designed to grab, manipulate, retract, and dissect tissue during a da vinci assisted surgical procedure.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the customer confirmed that the patient was not in the room when the issue was identified.There is no further information available.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the instrument involved with this complaint and completed the device evaluation.Failure analysis investigations replicated/confirmed the customer reported complaint ¿half of forceps missing from cobra grasper¿.Failure analysis found the primary failure of broken grip tips to be related to the customer reported complaint.The instrument was found to have a broken grip at the grip base.A piece approximately 0.21" x 0.6 was found to be broken off the yaw pulley.The broken piece was not returned.The root cause of broken instrument grips -tips is typically attribute to the mishandling/misuse, such as excess force applied to the instrument jaws.No image or video clip for the reported event was submitted for review.A review of the device logs for the cobra grasper (part#471190-04| lot/serial#(b)(4)) associated with this event has been performed.Per this review of the logs, the cobra grasper was last used on (b)(6) 2022 during a cholecystectomy procedure on system serial#(b)(4).There were 13 uses remaining after this last usage.The instrument has max 18 lives.This complaint is being reported due to the following conclusion: it was reported that prior to starting a da vinci-assisted surgical procedure, the cobra grasper had half of the forceps missing.Failure analysis acknowledges that a fragment was missing from a portion of the device that enters the patient (distal end).Based on the information provided, there was no report from the customer that a fragment from the instrument fell into the patient during the procedure.While there was no report of harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.

Brand Name
ENDOWRIST
Common Device Name
COBRA GRASPER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15195562
Report Number2955842-2022-13378
Device Sequence Number14838236
Product Code NAY
UDI-Device Identifier00886874121481
UDI-Public(01)00886874121481(10)N10210823
Combination Product (Y/N)N
Initial Reporter StateSC
PMA/510(K) Number
K150284
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number471190-04
Device Catalogue Number471190
Device Lot NumberN10210823 0007
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/12/2022
Initial Report FDA Received Date08/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/19/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age46 YR
Patient SexMale
Patient Weight113 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American